Colorado, 2022Debris Flow in Colorado, August 13, 2022
August 13, 2022 · NWS GJT · 1 event in 1 county or zone
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into western Colorado. This increase in moisture resulted in scattered showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into western Colorado. This increase in moisture resulted in scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. A localized debris flow occurred in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 1:31 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 13, 1:31 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
231 PM MDT Sat Aug 13 2022
.SHORT TERM...(Tonight through Sunday night)
Issued at 229 PM MDT Sat Aug 13 2022
Little has changed in the short term with high pressure centered
over the Oklahoma Panhandle dominating the weather pattern over the
region and the main thrust of the monsoonal flow just to the west of
the area from central Utah to eastern Nevada. Satellite imagery
confirms the model initialization with the cutoff low that has been
hanging around off the coast of the Pacific Northwest has been
picked up in the storm track and ejected northeast into British
Columbia. Initial observations of the sky late this morning as the
cumulus started popping indicated little, if any convective
inhibition with towering cu seen in all directions from KGJT. This
mornings sounding again had the PWat slightly above one inch
indicating plenty of moisture to support convective activity and
with forecast diurnal heating, free convective potential up to about
200 mb. The initial convective activity is confirming this lack of a
cap. The steering flow aloft is almost non-existent with the early
convection nearly stationary, increasing the risk for heavy rain
leading to localized flash flooding. Lightning activity is much
stronger today than the past couple days with more ground strikes,
also indicative of deeper convection. The HRRR and HREF are an hour
or two behind on initiation while the WARF errors on the aggressive
side as usual. Satellite shows an MCV south of the Great Salt Lake
that is drifting eastward towards the Uinta Mountains and the CAM's
prog it to be a player this evening in northeastern Utah and
southwestern Wyoming. The CAMs are forecasting convection lasting
through the evening tonight with a few nocturnal storms continuing
into Sunday morning especially across the northern area.
Most models have picked up on a stronger MCV in northern Arizona
today, moving it up into northeastern Utah and northwestern Colorado
Sunday into Sunday night. Should it drift farther east, it could
become a big player for the Moab area in eastern Utah northeast to
the Park Mountains in Route County. In general, Sunday looks to be
the most active day with widespread showers and thunderstorms over
the higher terrain of eastern Utah, and central and northern
Colorado. Look for isolated to scattered storms in the lower
valleys. The southern areas will see somewhat drier conditions as
the plume of moisture remains to the north. With increased daytime
cloud cover and the more precipitation in the central and northern
areas, will see temperatures cool about five degrees with only
slightly warmer temperatures in the drier southern areas.
.LONG TERM...(Monday through Saturday)
Issued at 229 PM MDT Sat Aug 13 2022
Deep monsoonal moisture will remain in place as high pressure
remains to our southeast over eastern New Mexico and the Texas
Panhandle, with another high pressure ridge situated over the Great
Basin. Even though conditions appear to dry out across the
Intermountain West, this favorable southerly flow will allow this
deep moisture plume to surge from central and eastern Arizona into
eastern Utah and western Colorado. PWAT anomalies will increase as
this deep moisture plume shifts eastward from the Great Basin over
the western slope, with values in the range of 160 to 220 percent of
normal. In addition to the deeper moisture, remnants of a shortwave
trough will continue to track across the north, allowing for more
robust convection on Monday. As this trailing shortwave trough dives
southeast, it will suppress the high to our southeast and shift
convection into southwest Colorado through the late afternoon and
evening hours on Monday. Although it's hard to pinpoint exact areas
of deep convection, Monday looks to be a very active day with
widespread showers and thunderstorms, favoring the mountains
initially with drift into lower valleys late afternoon into the
evening hours and redevelopment over some valleys as outflow
boundaries interact. Deep moisture is still in place, so the added
benefit of a robust shortwave disturbance will enhance convection
with potential for heavy rain and localized flooding as many areas
are already saturated. Burn scars will be watched closely as well.
By Tuesday, the northern Great Basin high will try to push some
drier air in across the north, keeping the deeper monsoonal moisture
for the central and southern areas. This pattern continues through
Wednesday with moisture continuing to be recycled each day and no
discernible features moving through under this high. The focus
for afternoon/evening convection appears to be the central and
southern mountains and adjacent valleys for Tuesday and Wednesday
with northern areas experiencing a bit of a downturn in terms of
storm coverage.
An interesting change seems to occur Thursday as a low pressure
trough moves onto the northern California coast and progresses
inland across the northern Great Basin, getting caught underneath
the ridge of high pressure. A bit of a Rex Block forms over northern
Utah late Thursday into Friday, with this low being absorbed by
upper level flow and pushed southward next weekend. Kind of a
complicated setup with no real focus for best areas of convection,
but moisture appears to move in with this low pressure with more
monsoonal moisture being drawn up from the south across the Four
Corners with our CWA largely remaining in a deformation area between
these features. In simple terms, if you can simplify this, moisture
looks to increase Thursday through Saturday with more scattered to
widespread storm activity across much of the area and potential for
convection to rumble through the overnight hours. Heightened
potential for heavy rain and localized flash flooding over prone
areas looks probable with a slow drying trend perhaps late next
weekend as northerly flow hopes to drive this embedded low and
moisture south again. Temperatures through the coming week into next
weekend appear to stay near to a few degrees below normal with
continued moisture in place and resultant daily storm activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM MDT Sat Aug 13 2022
Storms already firing off higher terrain late this morning and
expect it to continue through the late evening with storms
drifting into lower valleys after 21Z. Most TAF sites have a
chance to see VCTS through the mid afternoon to early evening,
with a lesser chance at KGJT, KMTJ and KDRO (not confident enough
there to put in TAF but VCTS was inserted everywhere else). Some
convection may linger into the overnight but will remain isolated
to widely scattered and favoring the north. Expect more activity
Sunday afternoon and becoming more widespread. Gusty outflow winds
to 40 kts possible with storms as well as brief heavy rain and
frequent lightning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
013.
UT...None.
&&
SHORT TERM...DB
LONG TERM...MDA
AVIATION...MDAHazardous weather outlook, Aug 13, 3:23 AM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
423 AM MDT Sat Aug 13 2022
COZ001>014-017>023-UTZ022>025-027>029-141030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
423 AM MDT Sat Aug 13 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over low valley floors by this
evening. Heavy rainfall, gusty outflow winds, small hail and
frequent lightning will be possible with these storms. Nocturnal
showers are most probable across western Colorado, drifting to the
north and northeast tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Expect chances for storms each afternoon through early next week,
as well as, a concern for heavy rainfall. There is a potential
for localized flooding, especially over steep terrain, burn
scars, and saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, San Miguel
- When
- August 13, 2:46 PM MST
- Where
- San Miguel County, 6.19 mi W of Telluride to 5.27 mi W of Telluride
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.931, -107.784
Several mudslides occurred on Black Bear Pass and the nearby Bridal Veil Road and Bridal Veil Trail as a result of heavy rain from thunderstorms. An abundance of boulders and mud accumulated on the pass. Water flowed down from the peak and across the road below. Eight vehicles and fifteen occupants were stranded as a result of the debris flows. The pass and roads remained closed for several days for cleanup operations.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Wyoming, August 13, 2022$76,000 · 0.88 in hail · 5 events
- Flash Flooding and Damaging Wind in California, August 13, 2022$56,000 · 52 kt wind · 5 events
- Flash Flood in Arizona, August 13, 2022$50,000 · 1 event
- Flash Flooding in Idaho, August 13, 2022$19,000 · 3 events
- Flash Flooding and Flood in Florida, August 13 to 17, 202250 kt wind · 9 events
- Damaging Winds in Montana, August 13, 202256 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 13, 20224 events
- Flash Flooding and Damaging Winds in Arizona, August 13, 2022$6,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Arizona, August 13, 2022$10,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Montana, August 13, 20221 in hail · 2 events
- Hail in Wisconsin, August 13, 20221 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 13, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039683.